Alert archive / Montana / Tornado Warnings in 2004

Tornado Warning 9, NWS Glasgow, MT

August 23, 2004Roosevelt County, Montana

NWS Glasgow, MT issued this tornado warning at Aug 23, 2004, 4:12 PM MDT for Roosevelt County, Montana. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 4:12 PM MDT (22:12 UTC)
Expired
Aug 23, 2004, 5:15 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 81 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:20 PM MDTHAIL 0.7517 N Wolf Point, MT
Aug 23, 4:20 PM MDTHAIL 0.7517 N Wolf Point, MT
Aug 23, 4:30 PM MDTHAIL 110 N Wolf Point, MTCROP DAMAGE AND SIDING ON HOUSE SHREDDED
Aug 23, 4:30 PM MDTHAIL 110 N Wolf Point, MTCROP DAMAGE AND SIDING ON HOUSE SHREDDED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 232212
TORGGW
MTC085-232315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
412 PM MDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA

* UNTIL 515 PM MDT

* AT 411 PM MDT...THE PUBLIC REPORTED A TORNADO 17 MILES NORTH OF
  WOLF POINT...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BREDETTE AT 445 PM MDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4855 10580 4805 10582 4812 10519 4855 10516

$$

79

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:35 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT MON AUG 23 2004

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH WEDNESDAY...
ONE STORM SYSTEM TO EXIT THE AREA THIS EVENING WITH DRIER WEATHER
LATE TONIGHT THROUGH TUESDAY NIGHT. THE NEXT TROUGH DIGS INTO THE
PACIFIC NORTHWEST WEDNESDAY FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS.  TEMPERATURES WILL AVERAGE A BIT BELOW NORMAL THROUGH
THE MIDDLE OF THE WEEK.

TONIGHT...A SURFACE LOW ACROSS EASTERN MONTANA EARLY THIS AFTERNOON
WILL LIFT OUT OF THE AREA THIS EVENING. THE MID AND UPPER LEVEL
TROUGHS WILL BE SLOWER TO LIFT OUT OF OUR NORTHERN ZONES TONIGHT.
MOST OF THE SHOWERS AND STORMS WILL COME TO AN END THIS EVENING WITH
ONLY ISOLATED SHOWERS LINGERING OVERNIGHT. ONE STRONG TO SEVERE
THUNDERSTORM HAS MOVED ACROSS WESTERN GARFIELD COUNTY THIS
AFTERNOON. POSSIBLE THAT ANY STORMS THIS EVENING ACROSS OUR SOUTHERN
AND EASTERN ZONES COULD TURN SEVERE WITH LARGE HAIL BEING THE
PRIMARY SEVERE THREAT. THERE IS ENOUGH SHEAR THAT AN ISOLATED
TORNADO CAN NOT BE RULED OUT. HAVE INCLUDED THE MENTION OF POSSIBLE
SEVERE FOR THIS EVENING ACROSS ALL BUT OUR NORTHWEST ZONES. EXPECT
THE WIND TO PICK UP IN THE WAKE OF TODAYS SYSTEM. THE ETA HAS ABOUT
30-40KT WIND BETWEEN 700-850H WITH LAPSE RATES AROUND 7C/KM. THE BIG
QUESTION WILL BE HOW MUCH OF THE STRONGER WIND CAN MIX TO THE
SURFACE. THE STRONGEST COLD ADVECTION AND SUBSIDENCE SHIFTS OFF TO
OUR EAST TONIGHT...AND THUS EXPECT THAT MOST OF THE STRONGER WIND
WILL REMAIN ALOFT AND NOT REACH THE GROUND.

TUESDAY...NORTHEAST MONTANA WILL BE IN BETWEEN WEATHER SYSTEMS AND
IT LOOKS LIKE A MUCH DRIER DAY. AN UPPER TROUGH IN THE GULF OF
ALASKA WILL DROP SOUTHEAST TO THE BRITISH COLUMBIA COAST. OUR UPPER
FLOW WILL BACK JUST SLIGHTLY INTO THE WEST/SOUTHWEST WITH WEAK
SURFACE RIDGING ACROSS THE AREA. LINGERED SOME ISOLATED SHOWERS
ACROSS THE NORTHEAST CORNER DURING THE MORNING...BUT WITH A LACK OF
ANY SHORTWAVES VISIBLE ON WATER VAPOR OR DEPICTED BY THE MODELS
DROPPED THE POPS ACROSS THE REMAINDER OF THE CWA. TEMPERATURES
TOMORROW WILL REMAIN A BIT BELOW AVERAGE...BUT WITH WITH CLOUDS
THINNING OUT AND SOME SUNSHINE MOST AREAS SHOULD REBOUND BACK INTO
THE 70S.

TUE NIGHT...THE UPPER TROUGH BEGINS TO WORK INTO THE PACIFIC
NORTHWEST WITH SOME SHORTWAVE ENERGY TO PUSH ACROSS THE NORTHERN
ROCKIES.  THE DEEPER MOISTURE REMAINS TO THE WEST OF THE AREA AND
LOOKS LIKE IT SHOULD REMAIN DRY. CANT RULE OUT THAT A SHOWER WORKS
INTO OUR WESTERN ZONES TOWARD MORNING...BUT FOR NOW WILL LEAVE IT
DRY.

WEDNESDAY...THE UPPER TROUGH CONTINUES TO DIG INTO THE PACIFIC
NORTHWEST WITH SOUTHWEST FLOW ALOFT INTO EASTERN MONTANA. SHORTWAVE
ENERGY WILL BE EJECTED AROUND THE BASE OF THE TROUGH AND INTO
EASTERN MONTANA. EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL WORK FROM WEST TO EAST ACROSS THE AREA...BUT WITH A STRONG
SURFACE LOW LACKING DO NOT ANTICIPATE THE COVERAGE OF THE SHOWERS TO
BE AS GREAT AS THEY WERE TODAY. MADE A FEW TWEAKS TO THE POP GRIDS
TO LOWER THE POPS A BIT DURING THE MORNING IN THE EAST. CLOUDS AND
SHOWERS WILL KEEP TEMPERATURES ON THE COOL SIDE OF AVERAGE. CB

.LONG TERM...WEDNESDAY NIGHT THRU MONDAY...
MODELS RAN INTO POOR AGREEMENT WITH A TROUGH SWINGING THROUGH THE
AREA EARLY IN THE PERIOD. THE GFS OPERATIONAL RUN WAS A BIT SLOW
COMPARED TO ITS ENSEMBLE...WHILE THE ECMWF LOOKED TOO FAST. THE
EXTENDED ETA SOLUTION AT 84 HR LOOKED GOOD WITH A SPEED IN BETWEEN
THE TWO. GOING FORECAST WAS IN LINE WITH THIS SOLUTION AND THEREFORE
WAS NOT TOUCHED TOO MUCH. DRY WEATHER LOOKS TO MOVE INTO THE AREA
WHEN PRECIPITATION LEAVES ON FRIDAY WITH ZONAL FLOW BRINGING IN WEAK
DISTURBANCES. A MORE SIGNIFICANT WEATHER SYSTEM LOOKS TO ARRIVE
ABOUT NEXT TUESDAY.  JAMBA

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...A TORNADO WATCH IS IN EFFECT
UNTIL 8:00 PM MDT FOR SHERIDAN...ROOSEVELT...AND RICHLAND COUNTIES.

&&

In the hours before

Local storm report, Aug 23, 2:11 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
211 PM MDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             7 SE BRUSETT            47.35N 107.16W
08/23/2004  0.88 INCH        GARFIELD           MT   TRAINED SPOTTER

&&

TFJ
Local storm report, Aug 23, 3:52 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
352 PM MDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             FRAZER                  48.06N 106.04W
08/23/2004  0.75 INCH        VALLEY             MT   PUBLIC

&&

ADOLPHSON
Local storm report, Aug 23, 4:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
409 PM MDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     FRAZER                  48.06N 106.04W
08/23/2004  60 MPH           VALLEY             MT   PUBLIC

0340 PM     TSTM WND GST     FRAZER                  48.06N 106.04W
08/23/2004  60 MPH           VALLEY             MT   PUBLIC

            TREE LIMBS DOWN AND A PORCH DOOR BLOWN OFF A HOME.

&&

BOGEL
Local storm report, Aug 23, 4:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE GLASGOW MT
409 PM MDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     FRAZER                  48.06N 106.04W
08/23/2004  60 MPH           VALLEY             MT   PUBLIC

            TREE LIMBS DOWN AND A PORCH DOOR BLOWN OFF A HOME.

&&

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:56 PM MDTSevere Thunderstorm WarningGGWGarfield64 min
Aug 23, 2:02 PM MDTSevere Thunderstorm WarningGGWGarfield58 min
Aug 23, 2:41 PM MDTSevere Thunderstorm WarningGGWRichland64 min
Aug 23, 2:47 PM MDTTornado WarningGGWGarfield28 min
Aug 23, 3:36 PM MDTSevere Thunderstorm WarningGGWValley39 min
Aug 23, 3:53 PM MDTSevere Thunderstorm WarningGGWRoosevelt67 min

Nearby

Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.